Iowa, 2003

Winter Storm in Iowa, November 23, 2003

November 23, 2003 · NWS FSD · 1 event in 1 county or zone

Snowfall of 3 to 6 inches occurred over extreme northwest Iowa. The snowfall was accompanied by freezing rain and freezing drizzle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snowfall of 3 to 6 inches occurred over extreme northwest Iowa. The snowfall was accompanied by freezing rain and freezing drizzle. Wind gusts of 35 to 45 mph caused blowing and drifting snow, which reduced visibility to a quarter mile in places and also blocked roads. Other roads were very icy, which resulted in several vehicles sliding into ditches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 22, 10:40 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Nov 22, 10:40 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 PM CST SAT NOV 22 2003

.DISCUSSION...

UPDATE...DID REPLACE ADVY WITH WARNING FOR WESTERN AREAS AS ALREADY
UP TO 6 INCHES IN CHAMBERLAIN AREA...AND 4 INCHES AT HURON. THIS
SHOULD CONTINUE OVERNIGHT AS SYS KEEPS WRAPPING AROUND MOISTURE
INTO VERY COLD AIR AT MID LVLS.

STG INCRGLY NEG TILT TROF MOVG ENE THRU WRN DKTS AND WRN NE TNGT
WITH INCRG SNOWFALL EXPCD AHEAD OF IT FM W TO E IN CWA AS PER FCST
TNGT. HOWEVER...ALREADY 3 TO 4 INCHES REPORTED FM CHB TO HURON
AREA WHERE THERE IS AN ADVY ATTM. ANOTHER RECENT RESURGENCE ON RADAR
THERE RATHER OMINOUS...AND MAY CONSIDER AN UPGRADE TO WARNING OUT
THERE AS THIS IS WHERE THE BEST MID LVL LIFT AND WRAPAROUND AREA IS
FOR NOW. IN THE MEANTIME WILL JUST MAX OUT ADVY SNOW AMOUNTS IN THIS
AREA. THIS WHOLE AREA SHOULD SHIFT E OVERNIGHT AS UPR LOW COLLAPSES
EWD...BUT WILL PROBABLY BE SLOWER THAN PREV FCST AND ERN CWA MAY
NOT GET GOOD SNOW TIL AFT 4 AM. IN THE MEANTIME...OCNL FRZG DRZL...
LGT SNW AND SLEET WITH RELATIVELY WARMER MID LVLS. NEW NGM/ETA STILL
OMINOUS FOR A SW TO NE BAND OF HVY SNOW...ESP FM W OF FSD TO NEAR
MARSHALL MN BY MRNG...CONTINUING AS WRAPAROUND ESP IN NERN HLF CWA
THRU SUN AFTN. SERN PART OF NWRN IA MAY SHOULD SEE AS MUCH SNOW.
ALSO SLOWED DOWN TEMP DROP IN GRIDS ESP SERN CWA TNGT. PREV FCST
GOOD OVERALL WITH THE USUAL FINE TUNING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FOR TONIGHT AND SUNDAY FOR ZONES IAZ001>
     003...IAZ012>014...IAZ020>022...IAZ031>032.
MN...WINTER STORM WARNING FOR TONIGHT AND SUNDAY FOR ZONES
     MNZ071>072...MNZ097>098...MNZ080>081...MNZ089>090.
NE...WINTER STORM WARNING FOR TONIGHT AND SUNDAY FOR ZONES NEZ013>014.
SD...WINTER STORM WARNING FOR TONIGHT AND SUNDAY FOR ZONES SDZ040...
     SDZ055>056...SDZ060>062...SDZ065>071.
     WINTER STORM WARNING TONIGHT THROUGH SUNDAY MORNING FOR ZONES
     SDZ038...SDZ052...SDZ039...SDZ050...SDZ053>054...SDZ057>059...
     SDZ063>064.

RYRHOLM
Hazardous weather outlook, Nov 22, 5:08 AM CST, 21 hours 52 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0508 AM CST SAT NOV 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
LOW PRESSURE WILL DEVELOP OVER THE CENTRAL ROCKIES
TODAY...SWINGING OUT ONTO THE PLAINS THIS EVENING. SNOW WILL
DEVELOP AHEAD OF THIS LOW PRESSURE LATE THIS AFTERNOON...AND
CONTINUE THROUGH SUNDAY. A COMBINATION OF SNOW AND WIND WILL
CREATE TREACHEROUS CONDITIONS OVER MUCH OF THE AREA...WITH SOME
LOCATIONS RECEIVING 6 TO 8 INCHES OF SNOW. THE HEAVIEST SNOW
SHOULD FALL FROM ABOUT 900 PM CST THIS EVENING THROUGH ABOUT NOON
ON SUNDAY. MOST OF THE SNOW SHOULD COME TO AN END ON SUNDAY
NIGHT...WHILE BLOWING SNOW COULD CONTINUE INTO MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Lyon

When
November 23, 3:00 AM CST to 10:00 AM CST
Where
Lyon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331625.